Welcome to the Healthy Families forums!

This is a space to ask questions, share experiences and support each other. Find a relevant thread or start your own!

Before you can post or reply in these forums, please join our online community and have a read of the community rules. Forum membership is open to anyone residing in Australia.

  • share on Facebook
  • share on Twitter
  • Print page

Topic: Newbie and very confused.

2 posts, 0 answered
  1. Up the Villa
    Up the Villa  avatar
    2 posts
    4 January 2020

    Hi my name is Rob and i am 59 years old. My story is that over that last 4 years or so i have lost both my parents who were a good age (87 and 91) i have also lost my son in law tragically at the age of 30, and then after a very short illness my youngest sister who was 68. Shortly after she passed away last June i remember waking up one night with a horrible sinking feeling that scared me so much that i woke my wife to tell her about it. Around a week later i had the same feeling but this time after i got home from work. Around this time i started suffering with insomnia along with this feeling happening more often. I saw my GP and started me on talk therapy for my sleep issues. Things over the next couple of months didn't improve much and i started feeling in a low mood. Went to see my GP and he suggested i take an SSRI which i dually did, and can honestly say it was the worst two weeks of my life. I was waking up extremely depressed in the morning, i was waking in the night with anxiety and panic attacks, i would have no energy at all until around 4pm, then it was almost as though someone had flicked a switch and my energy came back. Anyway after 15 doses i had a chat to my GP and decided to stop them. That was 4 weeks ago now and i feel worse than before i went on them.

    I am really confused about what to do, my sleep has improved markedly over the last 6 or 7 weeks, i have also joined a gym. But i get these horrible sinking feelings mostly 2 or 3 times a day that last around 3or4 minutes, and also feel tired most of the time. Still most of these feelings dissipate towards evening time. I am unsure whether I'm depressed, suffering with anxiety because of some sort of fatigue syndrome. I am thinking about going to see another GP for a second opinion.

    Sorry for the rambling story but looking maybe for a little advice as life isn't as fun as it was 6 months or so ago.

    2 people found this helpful
  2. White Rose
    Community Champion
    • Outstanding members who have volunteered their time to support others here on the forums
    • Awarded by beyondblue for providing outstanding peer support to the online community over a period of 3+ years.
    • A member of beyondblue's blueVoices community
    White Rose avatar
    6086 posts
    4 January 2020 in reply to Up the Villa

    Dear Up the Villa

    Welcome to the forum. I take it you are a fan of English football. I used to live in Birmingham.

    I am sorry to hear about your family losses. It's always hard when parents pass away and we can feel we have lost our sense of security. Our parents have always been there and although we know in the normal course of things they will die before us, the reality is not easy to accept. Then when your sister and son-in-law also passed away you must have felt very sad. Talking can often help us to accept these losses although we still feel distress. Grief takes a while to understand and process, and everyone manages differently. Four years is not a long time for you to regain your old self. Both of my parents have died and also my eldest sister who died aged 66 and I still miss them very much.

    Have you had a chance to talk about these sinking feelings with your GP? I am wondering if these are some sort of panic attacks. Night panic attacks really are the pits. I think you are wise to see another doctor and ask these questions. I often suggest to people that they print out their post and take it to the doctor. I know when I see a doctor I need a list of topics I want to talk about otherwise I get home before I realise I have not asked about some of them. Very annoying.

    Taking SSRI meds can have side effects that are uncomfortable. There are a huge number of different SSRI meds of which some suit us and others do not. It can be a bit of a lucky (or unlucky) dip. One of the things to remember is that SSRIs can take up to six weeks to have the full effect on your system while persevering with a medication for that time. I have never found one that did not have an adverse effect on me. In the end my GP prescribed a Tricyclic antidepressant (TCA) which is from the original antidepressant group. It worked for me.

    It's always worthwhile having a full discussion with your GP about side effects and monitoring. These meds can be helpful but not if you are fighting the side effects. If you see another doctor it may be useful to discuss this. It's good your sleep has improved. I believe a lack of good sleep has a huge negative effect on us and we can become more easily depressed.

    Fighting depression, can use a great deal of our energy and leave feeling quite tired. You probably do not feel like eating much but try for a good diet even if you eat only small amounts.

    Thank you for telling us your story. I hope you will continue to write in.

    Mary

Stay in touch with us

Sign up below for regular emails filled with information, advice and support for you or your loved ones.


Sign me up